Alert archive / South Carolina / River Flood Warnings in 2020

River Flood Warning 35, NWS Charleston, SC

August 31, 2020Berkeley County, Georgetown County, Williamsburg County, South Carolina

NWS Charleston, SC issued this river flood warning at Aug 31, 2020, 10:35 AM EDT for Berkeley County, Georgetown County, Williamsburg County, South Carolina. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 10:35 AM EDT (14:35 UTC)
Expired
Sep 1, 2020, 8:52 PM EDT
In force
34 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Berkeley County, SC, Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 139 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Santee River near Jamestown (JAMS1). The gauge peaked at 11.51 ft at Aug 30, 2020, 10:00 AM EDT.

actionminormoderate101508/3109/0109/0209/03
Action stage
9 ft
Minor stage
10 ft
Moderate stage
17 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02171700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

306 
WGUS42 KCHS 311435
FLWCHS

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston SC
1035 AM EDT Mon Aug 31 2020

SCC015-043-089-011445-
/O.NEW.KCHS.FL.W.0035.200831T1435Z-200903T2100Z/
/JAMS1.1.ER.000000T0000Z.200829T1445Z.200903T0900Z.NO/
1035 AM EDT Mon Aug 31 2020

The National Weather Service in Charleston has issued a

* Flood Warning for
  the Santee River near Jamestown.
* From this morning to Thursday afternoon.
* At 930 AM EDT Monday the stage was 11.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast, the river will then fall below flood stage early 
  Thursday morning.
* Impact, at 12.0 feet, several dirt logging roads are impassable.

&&

LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
      3320 7951 3329 7976

$$
3 follow-up statements
785 
WGUS82 KCHS 010127
FLSCHS

Flood Statement
National Weather Service Charleston SC
927 PM EDT Mon Aug 31 2020

SCC015-043-089-020130-
/O.CON.KCHS.FL.W.0035.000000T0000Z-200903T2100Z/
/JAMS1.1.ER.000000T0000Z.200829T1445Z.200902T0300Z.NO/
927 PM EDT Mon Aug 31 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Santee River near Jamestown.
* Until Thursday afternoon.
* At 830 PM EDT Monday the stage was 10.7 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast, the river is expected to fall below flood stage late 
  tomorrow evening and continue falling to 8.5 feet Thursday evening.
* Impact, at 10.0 feet, water covers numerous logging roads and 
  inundates timber land adjacent to the river. Most access points to 
  Wee Tee State Forest are cut off.

&&

LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
      3320 7951 3329 7976

$$
653 
WGUS82 KCHS 011411
FLSCHS

Flood Statement
National Weather Service Charleston SC
1011 AM EDT Tue Sep 1 2020

SCC015-043-089-021415-
/O.CON.KCHS.FL.W.0035.000000T0000Z-200903T2100Z/
/JAMS1.1.ER.000000T0000Z.200829T1445Z.200902T0300Z.NO/
1011 AM EDT Tue Sep 1 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Santee River near Jamestown.
* Until Thursday afternoon.
* At 930 AM EDT Tuesday the stage was 10.4 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast, the river is expected to fall below flood stage tonight 
  and continue falling to 7.6 feet Sunday morning.
* Impact, at 10.0 feet, water covers numerous logging roads and 
  inundates timber land adjacent to the river. Most access points to 
  Wee Tee State Forest are cut off.

&&

LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
      3320 7951 3329 7976

$$
297 
WGUS82 KCHS 020052
FLSCHS

Flood Statement
National Weather Service Charleston SC
852 PM EDT Tue Sep 1 2020

SCC015-043-089-020200-
/O.CAN.KCHS.FL.W.0035.000000T0000Z-200902T0052Z/
/JAMS1.1.ER.700125T2031Z.700119T1205Z.700119T1209Z.NO/
852 PM EDT Tue Sep 1 2020

...The Flood Warning for the Santee River near Jamestown has been 
cancelled...

The Flood Warning is cancelled for
  the Santee River near Jamestown.
* At 830 PM EDT Tuesday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Forecast, the river is expected to fall to 7.3 feet Sunday evening.


&&

LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
      3320 7951 3329 7976

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this river flood warning went out at Aug 31, 10:24 AM EDT, 11 minutes earlier.

Area forecast discussion, Aug 31, 10:24 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1024 AM EDT Mon Aug 31 2020

.SYNOPSIS...
A weak trough of low pressure today will be replaced by weak
Atlantic high pressure Tuesday through the much of week. A weak
cold front could approach the region this weekend, then linger
near the area into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak low pressure off the South Carolina coast will lift
northeast today. Meanwhile, a subtle stalled front will linger
over or near the area. Shortwave energy is progged to pass
across southeast Georgia into the afternoon which will enhance
convective potential. We maintained the highest rain chances of
60% in these locations. PoPs of 30-50% are forecast over areas
further north. The overall severe threat is low, but certainly
possible to see a stronger storm or two where boundary
interactions occur. High temperatures are forecast to peak in
the low 90s away from the immediate coast. No major changes were
needed with the late morning update.

Tonight: Convection will steadily diminish through the evening
and the rest of the overnight should be dry and quiet for land
areas. We could see some sustained isolated to scattered showers
and thunderstorms across the adjacent coastal waters, but this
activity should stay offshore. Lows should dip into the mid to
upper 70s away from the immediate coast.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Weather conditions should transition to more of a typical
summertime pattern through midweek with a mid-lvl ridge of high
pressure becoming more dominant across the Southeast United
States in wake of low pressure shifting further to the northeast
and away from the region across the western Atlantic. Precip
coverage should be slightly less than previous days with the
ridge in place, but few to scattered showers and/or
thunderstorms are possible each afternoon/evening, some of which
could provide some relief from the heat during peak diurnal
heating. Convection should wane within a few hours of sunset
each evening with most locations remaining dry by midnight each
night.

The main issue during the period will be the heat as light
westerly winds and the expanding ridge favor larger 1000-850 mb
thicknesses through mid week. In general, afternoon highs are
expected to peak in the low/mid 90s (warmest west of the I-95
corridor) while sfc dewpts remain in the mid 70s along and east
of I-95 closer to the coast. The combination of heat and
moisture could produce heat index values between 107-112 degrees
each day, highest along the I-95 corridor where maximum heating
overlaps maximum moisture. Heat Advisories could be needed each
afternoon into early evening hours. Further inland, sfc dewpts
should mix out sufficiently for conditions to remain below heat
advisory levels. Overnight lows will remain mild each night,
ranging in the mid/upper 70s inland to around 80 at the beaches.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A summertime pattern will remain in place into late week with a
broad mid-lvl ridge of high pressure in place. Few to scattered
afternoon/evening showers and thunderstorms will be possible
through Friday. A more unsettled pattern is anticipated during
the weekend as a large trough of low pressure shifts across the
Midwest with a cold front approaching the Mid-Atlantic and
Southeast states Saturday. The front could then stall over or
near the area Sunday and linger into Monday next week. Ample
moisture and modest instability will be in place as fropa nears,
which should support at least scattered to potentially numerous
showers/thunderstorms each afternoon/evening this weekend and
heading into early next week. Overall, high temps will peak in
the low/mid 90s Friday well ahead of the front. Once the front
nears, shower/thunderstorm coverage could limit overall high
temps to the upper 80s/lower 90s. Overnight lows should range in
the mid 70s inland to upper 70s/around 80 near the beaches
through the weekend. By early next week, overnight lows should
be slight cooler, ranging in the low/mid 70s inland to mid/upper
70s near the coast.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Surface obs and satellite imagery show that an area of MVFR
ceilings is moving across southeast Georgia and could clip KSAV
over the next couple of hours. Still think conditions remain VFR
but something to keep an eye on. For the afternoon hours,
thunderstorms will be possible at both sites. The timing should
be that initiation occurs first around KSAV and then a bit later
near KCHS. VCTS has been introduced at both sites in the 18-22z
time period.

Extended Aviation Outlook: Brief flight restrictions are
possible at both CHS and SAV terminals during the middle of the
week due to afternoon/evening showers and thunderstorms.
Thunderstorm coverage could be slightly greater heading into the
weekend, resulting in periods of flight restrictions at either
terminal starting Friday.

&&

.MARINE...
Today through tonight: Winds will stay well below Small Craft
Advisory thresholds, topping out in the 10-15 knot range this
afternoon and evening. Seas will average 2-3 feet through the
period.

Tuesday through Saturday: Low pressure across the western
Atlantic is anticipated to shift further to the northeast and
away from the region early this week while high pressure spreads
across local waters and becomes a more dominant feature mid to
late week. The pattern should support light west-southwest winds
each night and more southerly winds each day, peaking around 15
kt Thursday through Saturday. Seas will generally range between
1-3 ft through midweek, then slightly build up to 2-4 ft this
weekend (highest across offshore Georgia waters).

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...ETM
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...BSH/DPB
MARINE...BSH/DPB
Hazardous weather outlook, Aug 31, 4:21 AM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
421 AM EDT Mon Aug 31 2020

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-010830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
421 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat: Warm temps are expected to develop across the area this week
while high pressure builds across the region. The combination of
heat and moisture could produce heat index values as high as 107-112
degrees each afternoon into early evening hours Tuesday through
Friday. Heat Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-010830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
421 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:56 AM EDTSpecial Marine WarningCHS2 hr

Nearby

River Flood Warnings in South Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.